Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 2, 2022, 4:21 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2022, 4:21 AM HST (14:21 UTC)
- Expired
- Jan 2, 2022, 7:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WGHW50 PHFO 021421
FFWHFO
HIC007-021730-
/O.NEW.PHFO.FF.W.0003.220102T1421Z-220102T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
421 AM HST Sun Jan 2 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 730 AM HST.
* At 421 AM HST, the Hanalei River gage reported a rapid rise in
water level. The river has reached a level which typically results
in the closure of Kuhio Highway near the Hanalei River Bridge due
to water over the roadway.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
The entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 730 AM HST if flooding
persists.
LAT...LON 2225 15940 2222 15933 2216 15930 2215 15928
2205 15932 2196 15932 2195 15934 2193 15934
2190 15938 2186 15944 2188 15962 2194 15968
2198 15978 2206 15980 2207 15980 2216 15974
2224 15958 2222 15952 2225 15949 2224 15943
FLASH FLOOD...GAUGE INDICATED
$$
JELSEMA1 follow-up statement
461
WGHW70 PHFO 021611
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
611 AM HST Sun Jan 2 2022
HIC007-021730-
/O.CON.PHFO.FF.W.0003.000000T0000Z-220102T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
611 AM HST Sun Jan 2 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM HST THIS
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 611 AM HST, Kuhio Highway in the vicinity of the Hanalei Bridge
is closed due to flooding while bands of heavy rain continue to
track over the island of Kauai.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Observations
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
The entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2225 15940 2222 15933 2216 15930 2215 15928
2205 15932 2196 15932 2195 15934 2193 15934
2190 15938 2186 15944 2188 15962 2194 15968
2198 15978 2206 15980 2207 15980 2216 15974
2224 15958 2222 15952 2225 15949 2224 15943
FLASH FLOOD...GAUGE INDICATED
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 4:03 AM HST, 18 minutes earlier.
Area forecast discussion, Jan 2, 4:03 AM HST, 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 403 AM HST Sun Jan 2 2022 .SYNOPSIS... A low northwest of the islands will move away from the area, but a moist and unstable southerly wind flow will remain in place through Monday. There will be a chance of thunderstorms statewide through tonight, but heavy rainfall will be most likely over Oahu and Kauai County. A gradual drying trend is expected to begin Monday, with winds becoming light. The light winds will combine with a stable island atmosphere by midweek, with much fewer showers expected. && .DISCUSSION... Currently at the surface, a surface low is located to the distant northwest, with a weakening cold front extending southward from the low to a location around 300 miles west of Kauai. Meanwhile, a 1025 mb high is centered around 2000 miles east-northeast of the Big Island. Closer to home, a north to south oriented trough of low pressure is located around 50 miles west of the Garden Isle, with widespread convection along and to the east of this feature. The boundary layer wind fields are generally south and southeast at moderate speeds, creating a confluent flow over the island chain. Infrared satellite imagery shows mostly cloudy conditions over Kauai and Oahu, with partly cloudy skies over the other islands. Radar imagery shows widespread showers and a few thunderstorms over Kauai and Oahu, with isolated showers over the remainder of the state. Main short term concern revolves around rainfall trends during the next few days. High pressure will remain centered to the distant east-northeast through early next week, while the weakening front several hundred miles west of Kauai dissipates. Moderate south to southeasterly winds are expected today, before easing to light levels tonight through Monday night. A new cold front approaching from the northwest will shift winds around to the south and southwest on Tuesday and Tuesday night, with winds becoming light and variable on Wednesday as the front stalls out and dissipates a few hundred miles northwest of Kauai. Light trades may briefly return Wednesday night and Thursday as a weak and fast moving high slides by to the north of the state, but will likely be overpowered in many areas by overnight land breezes and daytime sea breezes, particularly in leeward areas. Winds appear to remain light Thursday night, but could pick up slightly out of the west and southwest Friday as a weakening front approaches from the northwest. Overall, light winds are expected through the vast majority of the next 7 days. As for the remaining weather details, confluent southerly flow and troughing aloft will keep unsettled conditions in place today and tonight. Numerous showers and a few thunderstorms are expected today over Kauai and Oahu, and as a result the Flood Watch has been extended through 6 PM this evening. Scattered to numerous showers and a thunderstorm or two are also expected over Maui County and the Big Island this afternoon, with locally heavy rainfall possible here as well. The flood threat over Maui County and the Big Island doesn't appear as great, so will leave these areas out of the Flood Watch. The airmass will begin to slowly dry and stabilize during the first half of the week, as the deepest moisture lifts out to the northeast along with troughing aloft. Precipitable water values fall below 1.5 inches Monday morning and drop to around 1.2 inches or less by late Wednesday. The airmass appears to dry out further Thursday and Friday with precipitable water values dropping below 1 inch in many areas. As a result, we should see shower coverage and intensity gradually diminish through the week, with mostly dry conditions expected across the majority of the state for Thursday and Friday. A predominantly land and sea breeze pattern is expected for much of next week, which favors interior showers each afternoon and a few showers near the coast each night. && .AVIATION... An upper level low just west of Kauai will keep periods of wet weather with isolated thunderstorms in the forecast through this evening. The highest chances for MVFR/IFR conditions will remain over the islands of Kauai, Oahu and Molokai. Enough mid level clouds will linger over Kauai and Oahu to produce light icing conditions. AIRMET SIERRA remains in effect for tempo mountain obscurations over Kauai and Oahu. AIRMET Tango remains in effect for tempo moderate turbulence for all islands between FL200 and FL300. && .MARINE... Light to moderate SE to S winds today will weaken on Monday as a surface ridge builds over the area from the ENE, with light and variable winds expected for most of next week as the ridge remains close to the islands. A brief and short-lived period of trade winds is possible around midweek. A mid-level ridge building over the area will support a stable island atmosphere, with much fewer showers by the middle of the week. Several WNW to NW swells are expected in the coming week. The first relatively small swell will be peaking today before diminishing Monday. The second swell is expected to build Tuesday into Wednesday, with resultant surf heights along exposed N and W facing shores easily reaching High Surf Advisory criteria as the long-period (open ocean) swell peaks near 10 feet into Thursday. The third swell could bring even larger surf next weekend as an extended fetch develops to the NW of the islands, with even more large surf potential in the extended forecast. A strong, slow- moving low in the Bering Sea will also send a long- to medium- period N swell through the area from Tuesday into Thursday. While winds will remain below Small Craft Advisory (SCA) criteria through the period, combined seas greater than 10 feet will likely require a SCA Wednesday and Thursday, and potentially again next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through 6 PM this evening of Niihau, Kauai and Oahu. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Brenchley
In the hours before
Special weather statement, Jan 2, 3:40 AM HST, 41 minutes before
Special Weather Statement
National Weather Service Honolulu HI
340 AM HST Sun Jan 2 2022
HIZ003-004-030-031-021430-
Kauai East HI-Kauai Southwest HI-Kauai South HI-Kauai Mountains HI-
340 AM HST Sun Jan 2 2022
...Strong thunderstorms will impact portions of Kauai in Kauai County
through 430 AM HST...
At 340 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalaheo to 14 miles southeast of Poipu.
Movement was northeast at 20 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lihue, Kalaheo, Poipu, Lawai, Hanapepe, Omao, Koloa, Puhi, Kaumakani,
Hanamaulu and Eleele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2202 15934 2197 15933 2188 15943 2188 15947
2189 15951 2188 15953 2191 15960 2189 15961
2192 15964 2203 15965
TIME...MOT...LOC 1340Z 206DEG 19KT 2188 15954 2172 15933
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JelsemaThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:56 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 1, 6:49 PM HST | Special Marine Warning | HFO | 116 min | |
| Jan 1, 8:20 PM HST | Special Marine Warning | HFO | 57 min | |
| Jan 1, 10:52 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 2, 2:50 AM HST | Areal Flood Advisory | HFO | Kauai | 92 min |
| Jan 2, 2:53 AM HST | Special Marine Warning | HFO | 93 min | |
| Jan 2, 3:40 AM HST | Special Weather Statement | HFO | Kauai | 50 min |
| Jan 2, 4:41 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 2, 6:39 AM HST | Special Marine Warning | HFO | 111 min | |
| Jan 2, 7:22 AM HST | Flash Flood Warning | HFO | Kauai | 105 min |
| Jan 2, 11:17 AM HST | Special Marine Warning | HFO | 73 min | |
| Jan 2, 11:24 AM HST | Special Weather Statement | HFO | Honolulu | 66 min |
| Jan 2, 11:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 2, 1:25 PM HST | Special Weather Statement | HFO | 65 min |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.